Skip to main content
Log in

Analytical characterizations of some classes of optimal strongly attack-tolerant networks and their Laplacian spectra

  • Published:
Journal of Global Optimization Aims and scope Submit manuscript


This paper analytically characterizes certain classes of low-diameter strongly attack-tolerant networks of arbitrary size, which are globally optimal in the sense that they contain the minimum possible number of edges. Strong attack tolerance property of level \(R\) implies that a network preserves connectivity and diameter after the deletion of up to \(R-1\) network elements (vertices and/or edges). In addition to identifying such optimal network configurations, we explicitly derive their entire Laplacian spectra, that is, all eigenvalues and eigenvectors of the graph Laplacian matrix. Each of these eigenvalues is by itself a solution to a global optimization problem; thus, the results of this study show that these optimization problems yield analytical solutions for the considered classes of networks. As an important special case, we show that the algebraic connectivity (i.e., the second-smallest eigenvalue of the Laplacian) considered as a function on all networks with fixed vertex connectivity \(R\) reaches its maximum on the optimal \(R\)-robust 2-club, which has diameter 2 and strong attack tolerance of level \(R\). We also demonstrate that the obtained results have direct implications on the exact calculation of convergence speed of consensus algorithms utilizing the entire Laplacian spectrum, which is in contrast to traditionally used simulation-based estimates through just the algebraic connectivity.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8

Similar content being viewed by others


  1. Note that \(\delta (t)\) or \(\delta (\mathsf {k})\), and \(\delta (G)\) are commonly used as standard notations for the disagreement vector in consensus theory and for the minimum degree of graph \(G\) in graph theory, respectively. Our intent was to follow standard notations in the respective fields; therefore, to avoid ambiguities further in the paper, \(\delta (t)\) or \(\delta (\mathsf {k})\) will always be used for the disagreement vector, whereas \(\delta (G)\) will always denote the minimum degree of graph \(G\).

  2. For \(n=12\) there exists one more graph with \(2n-6\) edges with this property [7].


  1. Aragues, R., Shi, G., Dimarogonas, D.V., Sagues, C., Johansson, K.H.: Distributed algebraic connectivity estimation for adaptive event-triggered consensus. In: American Control Conference (2012).

  2. Balasundaram, B., Butenko, S., Trukhanov, S.: Novel approaches for analyzing biological networks. J. Comb. Optim. 10, 23–39 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  3. Boillat, J.E.: Load balancing and poisson equation in a graph. Concurrency. Pract. Exp. 2(4), 289–313 (1990)

    Article  Google Scholar 

  4. Botton, Q., Fortz, B., Gouveia, L., Poss, M.: Benders decomposition for the hop-constrained survivable network design problem. INFORMS J. Comput. (2011). 0.1287/ijoc.1110.0472.

  5. Bourjolly, J.M., Laporte, G., Pesant, G.: An exact algorithm for the maximum k-club problem in an undirected graph. Eur. J. Oper. Res. 138, 21–28 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  6. Boyd S, Ghosh A, Prabhakar B, Shah D (2006), Randomized gossip algorithms. IEEE/ACM Trans. Netw. 14(I):2508–2530.

    Google Scholar 

  7. Caccetta, L.: On extremal graphs with given diameter and connectivity. Ann. N. Y. Acad. Sci. 328(1), 76–94 (1979)

    Article  MathSciNet  Google Scholar 

  8. Chung, F.R.K.: Spectral Graph Theory (CBMS Regional Conference Series in Mathematics, No. 92). Am. Mathem. Soc. (1996).

  9. Cybenko, G.: Dynamic load balancing for distributed memory multiprocessors. J Paral. Distrib. Comput. 7(2), 279–301 (1989)

    Article  Google Scholar 

  10. Das, A., Mesbahi, M.: K-node connected power efficient topologies in networks with sectored antennas. In: Military communications conference, 2005. MILCOM 2005. IEEE (2005).

  11. Deabreu, N.: Old and new results on algebraic connectivity of graphs. Linear Algebra Appl 423(1), 53–73 (2007)

    Article  MathSciNet  Google Scholar 

  12. Faudree, R.J., Gould, R.J., Powell, J.S.: Property pd, m and efficient design of reliable networks. Networks 60(3), 167–178 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  13. Fax, J., Murray, R.: Information flow and cooperative control of vehicle formations. IEEE Trans. Autom. Cont. 49(9), 1465–1476 (2004)

    Article  MathSciNet  Google Scholar 

  14. Fiedler, M.: Algebraic connectivity of graphs. Czechoslovak Math. J. 23(98), 298–305 (1973)

    MathSciNet  Google Scholar 

  15. Fiedler, M.: A property of eigenvectors of nonnegative symmetric matrices and its application to graph theory. Czechoslovak Math. J. 25 (1975).

  16. Ghosh, A., Boyd, S.: Growing well-connected graphs. Proceedings of the 45th IEEE conference on decision and control 78, 6605–6611 (2006)

    Article  Google Scholar 

  17. Gouveia, L., Patricio, P., Sousa, A.: Hop-constrained node survivable network design: An application to mpls over wdm. Netw. Spat. Econ. 8(1), 3–21 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  18. Grone, R., Merris, R.: The laplacian spectrum of a graph ii. SIAM J. Disc. Math. 7(2), 221–229 (1994)

    Article  MATH  MathSciNet  Google Scholar 

  19. Grone, R., Merris, R., Sunder, V.: The laplacian spectrum of a graph. SIAM J. Matrix Anal. Appl. 11(2), 218–238 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  20. Harary, F.: The maximum connectivity of a graph. Proc. Natl. Acad. Sci. USA. 48(7), 1142–1146 (1962)

    Article  MATH  Google Scholar 

  21. Jadbabaie, A., Lin, J., Morse, A.: Coordination of groups of mobile autonomous agents using nearest neighbor rules. IEEE Trans. Autom. Contl. 48(6), 988–1001 (2003)

    Article  MathSciNet  Google Scholar 

  22. Jamakovic, A., Uhlig, S.: On the relationship between the algebraic connectivity and graph’s robustness to node and link failures. In: Next generation internet networks, 3rd EuroNGI conference on, Trondheim, Norway (2007).

  23. Jamakovic, A., Van Mieghem, P.: On the robustness of complex networks by using the algebraic connectivity. Proceedings of the 7th international IFIP-TC6 networking conference on AdHoc and sensor networks. wireless networks, next generation internet, NETWORKING’08, pp. 183–194. Springer, Berlin (2008)

  24. Kar, S., Moura, J.M.F.: Sensor networks with random links: Topology design for distributed consensus. IEEE Trans. Signal Process pp 3315–3326 (2008).

  25. Kempe, D., Dobra, A., Gehrke, J.: Gossip-based computation of aggregate information. Proceedings of the 44th Annual IEEE symposium on foundations of computer science. FOCS ’03, pp. 482–491. IEEE Computer Society, Washington (2003)

  26. Kim, Y.: Bisection algorithm of increasing algebraic connectivity by adding an edge. IEEE Trans. Autom. Contl. 55, 170–174 (2010)

    Article  Google Scholar 

  27. Kitano, H., Ghosh, S., Matsuoka, Y.: Social engineering for virtual “big science” in systems biology. Nat. Chem. Biol. 7, 323–326 (2011)

    Article  Google Scholar 

  28. Kuramoto, Y.: Chemical oscillations, waves, and turbulence. dover books on chemistry series. Dover Publications (2003).

  29. Lee, S.L., Yeh, Y.N.: On eigenvalues and eigenvectors of graphs. J. Math. Chem. 12, 121–135 (1993)

    Article  MathSciNet  Google Scholar 

  30. de Lima, L.S., de Abreu, N.M.M., Oliveira, C.S., de Freitas, M.A.A.: Laplacian integral graphs in s(a, b). Linear Algebra. Appl. 423(1), 136–145 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  31. Merris, R.: Laplacian matrices of graphs: a survey. Linear Algebra Appl. 197–198, 143–176 (1994)

    Article  MathSciNet  Google Scholar 

  32. Merris, R.: A survey of graph laplacians. Linear and Multilinear Algebra 39(1–2), 19–31 (1995)

    Article  MATH  MathSciNet  Google Scholar 

  33. Mirollo, R.E., Strogatz, S.H.: Synchronization of pulse-coupled biological oscillators. SIAM J. Appl. Math 50, 1645–1662 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  34. Mohar, B.: The laplacian spectrum of graphs. In: Graph Theory, combinatorics, and applications, pp 871–898. Wiley (1991).

  35. Mohar, B.: Some applications of laplace eigenvalues of graphs. In: Graph symmetry: algebraic methods and applications, volume 497 of NATO ASI Series C, pp 227–275. Kluwer (1997).

  36. Mohar, B., Poljak, S.: Eigenvalues in combinatorial optimization. Springer, Berlin (1993)

    Google Scholar 

  37. Mokken, R.J.: Cliques, clubs and clans. Qual. Quan. 13(2), 161–173 (1979)

    Article  Google Scholar 

  38. Moreau, L.: Stability of multiagent systems with time-dependent communication links. IEEE Trans. Autom. Contl. 50(2), 169–182 (2005)

    Article  MathSciNet  Google Scholar 

  39. Nagurney, A.: Financial networks. Handbook of Financial Engineering pp 343–382 (2008).

  40. Nagurney, A., Qiang, Q.: Fragile networks: identifying vulnerabilities and synergies in an uncertain world. Wiley, London (2009)

    Book  Google Scholar 

  41. Nagurney, A., Siokos, S.: Financial networks: statics and dynamics. Springer, Berlin (1997)

    Book  Google Scholar 

  42. Nikoloski, Z., May, P., Selbig, J.: Algebraic connectivity may explain the evolution of gene regulatory networks. J. Theoret. Biol. 267(1), 7–14 (2010)

    Article  MathSciNet  Google Scholar 

  43. Olfati-Saber, R., Fax, J.A., Murray, R.M.: Consensus and cooperation in networked multi-agent systems. Proc. IEEE 95(1), 215–233 (2007)

    Article  Google Scholar 

  44. Olfati-Saber, R., Murray, R.: Consensus problems in networks of agents with switching topology and time-delays. IEEE Trans. Autom. Contl. 49(9), 1520–1533 (2004)

    Article  MathSciNet  Google Scholar 

  45. Pattillo, J., Youssef, N., Butenko, S.: On clique relaxation models in network analysis. Eur. J. Operat. Res. 226, 9–18 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  46. Strogatz, S.H.: From kuramoto to crawford: exploring the onset of synchronization in populations of coupled oscillators. Phys. D 143(1–4), 1–20 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  47. Veremyev, A., Boginski, V.: Identifying large robust network clusters via new compact formulations of maximum \(k\)-club problems. Eur. J. Operat. Res. 218, 316–326 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  48. Veremyev, A., Boginski, V.: Robustness and strong attack tolerance of low-diameter networks. In: A. Sorokin, R. Murphey, M.T. Thai, P.M. Pardalos (eds.) Dynamics of Information Systems: Mathematical Foundations, Springer Proceedings in Mathematics & Statistics, vol. 20, pp. 137–156. Springer New York (2012).

  49. Wang, H., Kooij, R.E., Mieghem, P.V.: Graphs with given diameter maximizing the algebraic connectivity. Linear Algebra and Its Applications (2010).

  50. Xiao, L., Boyd, S., Lall, S.: A space-time diffusion scheme for peer-to-peer least-squares estimation. In: Proceedings of the 5th international conference on Information processing in sensor networks, pp. 168–176. ACM (2006).

Download references


This research was supported in part by the Air Force Research Laboratory (AFRL) and the Defense Threat Reduction Agency (DTRA). This material is based upon work supported by the AFRL Mathematical Modeling and Optimization Institute. The research was performed while the first author held a National Research Council Research Associateship Award at AFRL.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Vladimir Boginski.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Veremyev, A., Boginski, V. & Pasiliao, E.L. Analytical characterizations of some classes of optimal strongly attack-tolerant networks and their Laplacian spectra. J Glob Optim 61, 109–138 (2015).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: